Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 299, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2002, 1:19 PM CDT for Union County, South Dakota; Dixon County, Nebraska; Plymouth County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2002, 1:19 PM CDT (18:19 UTC)
- Expired
- Aug 16, 2002, 2:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Plymouth County, IA, Dixon County, NE, Union County, SD
The radar
The Sioux Falls radar (KFSD), 101 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 11:55 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2380 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
647 WUUS53 KFSD 161819 SVRFSD IAC149-NEC051-SDC127-161900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 118 PM CDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DIXON COUNTY IN NORTHEAST NEBRASKA PLYMOUTH COUNTY IN NORTHWEST IOWA SOUTHERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 200 PM CDT * AT 118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTH SIOUX CITY...OR ABOUT 7 MILES NORTHWEST OF SIOUX CITY...MOVING EAST AT 35 MPH. ADDITIONAL SEVERE STORMS WERE REDEVELOPING BETWEEN NEWCASTLE AND PONCA IN DIXON COUNTY. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELK POINT...HINTON AROUND 130 PM CDT MERRILL AROUND 135 PM CDT KINGSLEY AROUND 155 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 10:29 AM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 16, 10:29 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1029 AM CDT FRI AUG 16 2002 BAND OF HIGH BASED SHOWERS AND ISOLATED TSRA IN FAR NORTHERN CWA ALONG MID LEVEL FRONT SHOULD CONTINUE TO PUSH NORTHEAST OUT OF THE CWA WITHIN THE HOUR. SECOND AREA OF TSRA DEVELOPING IN SOUTHWEST CWA AHEAD OF 850MB WARM FRONT/MOISTURE PUSH...WITH ADDITIONAL CLOUD DEVELOPMENT IN NORTHEAST NEBRASKA. THIS ACTIVITY WILL LIFT TO THE NORTHEAST AS THE 850MB WARM FRONT SURGES NORTH LATE THIS MORNING THROUGH THE AFTERNOON...AND HAVE UPDATED ZONES TO ACCOUNT FOR A CHANCE OF TSRA AHEAD OF THIS FEATURE...A LITTLE EARLIER THAN THE EARLY MORNING FORECAST INDICATED. MAY SEE SOME ISOLATED PENNY TO QUARTER SIZE HAIL WITH THE STRONGEST STORMS ON THE NORTH EDGE OF THE 850MB WARM FRONT...BUT BEST MID LEVEL INSTABILITY REMAINS SOUTHWEST OF OUR AREA OVER CENTRAL NEBRASKA THROUGH MID AFTERNOON. LOOKING AT FORECAST SOUNDINGS FROM THE 12Z MESOETA...IT APPEARS THAT THIS QUICK SURGE OF WARM AIR AT 850MB WILL SERVE TO CAP OFF ANY ATTEMPT AT SURFACE BASED CONVECTION THIS AFTERNOON...LIMITING THE THREAT OF TORNADIC ACTIVITY TO AREAS NORTH OF US...MAYBE CLIPPING FAR NORTHERN COUNTIES. WILL NOT CHANGE MUCH IN SIG WX OTLK...AS BEST SEVERE THREAT STILL APPEARS TO BE POTENTIAL FOR WIND EVENT OVERNIGHT. .FSD...NONE
In the hours before
Special weather statement, Aug 16, 11:00 AM CDT, 2 hours 19 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT FRI AUG 16 2002 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER
Local storm report, Aug 16, 11:03 AM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1103 AM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1102 AM 6 W TRIPP SD .88 INCH HAIL
08/16/02 HUTCHINSON REPORTED BY STORM
SPOTTER.Local storm report, Aug 16, 12:34 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM 6 SE MITCHELL SD .75 INCH HAIL
08/16/02 DAVISON REPORTED BY STORM
SPOTTER.
1152 AM LESTERVILLE SD 1.75 INCH HAIL
08/16/02 YANKTON REPORTED BY STORM
SPOTTER.
1218 PM MARTINSBURG NE .75 INCH HAIL
08/16/02 DIXON REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 10:56 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Hutchinson | 34 min |
| Aug 16, 11:24 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 36 min |
| Aug 16, 11:42 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 33 min |
| Aug 16, 11:58 AM CDT | Severe Thunderstorm Warning | FSD | Turner, Yankton | 32 min |
| Aug 16, 12:25 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 35 min |
| Aug 16, 12:44 PM CDT | Severe Thunderstorm Warning | FSD | Union | 31 min |
| Aug 16, 1:36 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 14 min |
| Aug 16, 1:37 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 13 min |
| Aug 16, 2:01 PM CDT | Severe Thunderstorm Warning | FSD | Union | 29 min |
| Aug 16, 2:30 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 30 min |
| Aug 16, 3:13 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 32 min |
| Aug 16, 6:06 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 39 min |
| Aug 16, 6:30 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 45 min |
| Aug 16, 6:44 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 31 min |
| Aug 16, 12:08 PM CDT | Severe Thunderstorm Warning | FSD | Dixon | 37 min |
| Aug 16, 1:08 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 37 min |
| Aug 16, 1:44 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 31 min |
| Aug 16, 2:20 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 25 min |
| Aug 16, 3:10 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 35 min |
| Aug 16, 3:23 PM CDT | Severe Thunderstorm Warning | FSD | Clay, O'Brien | 52 min |
| Aug 16, 3:32 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 18 min |
| Aug 16, 3:56 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 34 min |
| Aug 16, 4:16 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 29 min |
| Aug 16, 4:32 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 28 min |
| Aug 16, 4:53 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 37 min |
| Aug 16, 6:04 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 26 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Severe Thunderstorm Warnings in Nebraska, 2002Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.